Get your Health question answered in 3 easy steps

186 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Swollen itchy palms and soles of foot after taking modafinil. Should I take an OTC antihistamine?

Answered by
Dr.
Dr. Sundar Gnanavel

Psychiatrist

Practicing since :2009

Answered : 632 Questions

default
Posted on Fri, 8 Feb 2013 in Medicines and Side Effects
Question: I had modafinil for 5 days, last dose 36 hours ago (yesterday morning) and last night developed a few areas of pressure / swelling / itching on palms and soles of feet, I believe from where they were vibrated by my motorcycle.

I've stopped the modafinil, but the slightly swollen palm (which is very itchy) hasn't really gotten better in 24 hours, and some other mild things showed up with it that havent' changed either -e.g. mild swelling / itching on my forearms where i rest them on the edge of a table. no rash on trunk, face, mouth, etc, but I'm still concerned I may have triggered some sort of progressive histamine reaction. Should I either just wait and see, take an OTC anti-histamine (benadryl) or go to the emergency room (in case this suggests early XXXXXXX Johnsons Syndrome)?
doctor
Answered by Dr. Sundar Gnanavel 12 minutes later
Hello XXXXXXX
Thanks for writing to us.
As you rightly mentioned modafinil, a psychostimulant drug, used in various psychiatric and non-psychiatric conditions has been associated with hypersensitivity reactions. However, considering the symptoms you present with and the fact that you did well on the drug for 4 days before developing itchiness and there is no involvement of mucous membrane (mouth/lips/tongue), no symmetric skin rashes almost rule out any severe hypersensitivity reactions like XXXXXXX XXXXXXX syndrome. My opinion would be to try out anti-histaminergics and you should be fine.
Let me know if you have any more questions
Regards
Dr Sundar G
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Sundar Gnanavel 1 hour later
Thank you, Dr. XXXXXXX you answer is very helpful.

No mucus membrane involvement except dry sinuses / nose during this trial, although modafinil does seem to be quite "drying" and somewhat diuretic. I drank almost enough water to compensate. I recounted it was actually 8 days, but still not a long trial.

Only other minor things are itchy eyelids, and a few tiny itchy bumps on one flank, and top of my head, nothing symmetrical. I've taken a 25 mg generic benadryl (diphenhydramine) and will monitor.

I tend to react with large welts when bitten by mosquitoes, etc. In retrospect it seems my histamine system is rather sensitive.

Best,
XXXXXXX
doctor
Answered by Dr. Sundar Gnanavel 1 hour later
Hello XXXXXXX ......
You are right in guessing that your histaminergic system is rather sensitive as seen from your past history too! Continue your antihistaminergics and you should be fine soon. Wish you speedy recovery.
Regards
Dr Sundar
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Severe hypersensitivity

doctor1 MD

I went to the doctor on July 6th because I thought I was having an allergic reaction to something- my symptoms were: a prickly-heat like texture to my face and I thought my throat was closing/sore. My doctor prescribed my Mupirocin ointment2% and...

doctor1 MD

My husband has had a very bad reaction to clindamycin and now is covered in a red sun burn like rash that is peeling and very itchy, he has had this rash now for 6 days he discontinued the meds after two days but he keeps swelling up and the itch hives and rash wont go how can I help him and how long will it last.?
I don't know why the doctor prescribed this medication as I thought it was a one you used when all other antibiotics don't work.

doctor1 MD

I am 47 yrs old and was suffering from hair loss like in the middle of head staring from front & going towards the middle. It is a usual pattern seen in many men who loose their hair. I have recently been recommeneded by a friend doctor to use Morr F 3% solution to apply 1ml on the scalp where there is hair loss. my concern is there any side effects of using Morr F 3%. Will I get some hair back by using...please advise. Thanks

doctor1 MD

My 14 year old daughter is taking 1350 mg of lithium a day. It s been two full weeks. Three of her lymph nodes are now swollen causing her pain when she turns her nech. She had the same kind of reaction when she was on lumictal and also had mono at the name time. Is the medicine causing this Could she be anticonvulsant to lithium .